Oklahoma, 2018

Damaging Wind in Oklahoma, June 20, 2018

June 20, 2018 · NWS OUN · 1 event in 1 county or zone

A few storms formed on a cold front moving southeast through south central Oklahoma on the evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed on a cold front moving southeast through south central Oklahoma on the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 20, 5:15 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 20, 5:15 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 PM CDT Wed Jun 20 2018

.DISCUSSION...
00Z TAFs.

&&

.AVIATION...
VFR conditions are expected through the next 24 hours. NAM MOS
guidance does have a signal for some brief low ceilings at KSPS
around 12Z, and although there is some relatively high moisture
predicted near the surface, do not think the probability warrants
a mention in the TAFs with it appearing to be very shallow
moisture. Winds will become light and variable overnight -
generally northwest winds becoming southeast before picking up
from the northwest again after sunrise.

&&

.PREV DISCUSSION... /issued 311 PM CDT Wed Jun 20 2018/

DISCUSSION...
A thin line of showers and thunderstorms has developed over the past
two hours in northeast Oklahoma. Additional storms may develop
southwest along the line through the early to mid evening.
Although shear will remain weak, moderate instability will
support a few strong storms that produce strong winds and heavy
rainfall. After this evening, mainly dry conditions are expected
through at least Thursday afternoon.

Thursday evening and overnight, a few showers and storms may develop
within a weak area of convergence across the Panhandles and western
Oklahoma.

A much better chance of rain is expected Friday afternoon through
early Saturday morning, as a shortwave trough approaches the
central plains. Thunderstorms should develop over western Kansas
and perhaps northwest Oklahoma by Friday afternoon. Very warm 7h
temperatures are also expected to expand east during the day, and
this may limit how far south and west storms develop Friday
evening/overnight. For now will have higher chances across roughly
the northern third of Oklahoma. A few strong to severe storms
will be possible during this time with a risk of heavy rainfall
too.

Another MCS may develop and impact roughly the northern third/half
of Oklahoma Sunday evening through Monday morning. Strong to
severe storms and heavy rainfall will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  90  68  91 /  10   0  10  30
Hobart OK         72  93  71  97 /  10  10  20  20
Wichita Falls TX  73  95  74 100 /  30   0  10  10
Gage OK           65  89  65  92 /   0   0  40  40
Ponca City OK     66  87  62  88 /  10  10   0  10
Durant OK         71  91  72  94 /  30  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 20, 11:02 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Wed Jun 20 2018

OKZ004>048-050>052-TXZ083>090-211145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorm may develop this afternoon, mainly after 2 pm.
Strong winds, heavy rainfall, and perhaps small hail, will be
possible with the stronger storms. Areas along and southeast of
Interstate 44 have the best chance of thunderstorms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There will be a chance of thunderstorms each day from Friday
through Tuesday, mainly from late evenings into the following
early mornings. There is a Marginal Risk of severe storms Friday
evening and night, generally north of I-40. Strong winds, hail,
and heavy rain, possibly resulting in flooding, will be the main
hazards.

.Heat...
Hot weather will return to much of north Texas and Oklahoma
Saturday and Sunday. Afternoon heat indices around 105 are
expected both days, particularly in south-central and southwest
Oklahoma, and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 20, 4:19 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
519 PM CDT WED JUN 20 2018

OKZ048-202245-
Atoka OK-
519 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka County Until
545 PM CDT...

AT 517 PM CDT, a strong thunderstorm was located 5 miles northwest of
Tushka, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3417 9610 3437 9632 3442 9626 3442 9614
      3441 9595
TIME...MOT...LOC 2217Z 296DEG 10KT 3438 9622

..speg.
Special weather statement, Jun 20, 5:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT WED JUN 20 2018

OKZ051-052-210000-
Marshall OK-Bryan OK-
633 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Marshall and
southwestern Bryan Counties Until 700 PM CDT...

AT 631 PM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Colbert to near Willis, moving south at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Durant, Colbert, Achille, Kemp, Hendrix, Cartwright, Willis,
Woodville, Lake Texoma, Lebanon, Calera and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Texoma, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now. Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3378 9643 3377 9650 3382 9653 3382 9658
      3385 9663 3389 9659 3390 9663 3392 9666
      3383 9671 3383 9676 3387 9679 3387 9681
      3385 9686 3389 9690 3399 9691 3395 9636
      3375 9630 3370 9632 3369 9636
TIME...MOT...LOC 2331Z 353DEG 16KT 3389 9646 3392 9682

WR

The radar

The Dallas/Ft Worth radar (KFWS), 160 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
June 20, 5:45 PM CST
Where
Bryan County, 0.9 mi SW of Colbert
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.850, -96.510

Small tree debris. Several power lines down. Weather station at school recorded 38 mph at 6:40pm. Time of damage estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766772.